Arizona, 2022Flash Flooding in Arizona, July 19, 2022
July 19, 2022 · NWS FGZ · 2 events in 1 county or zone
Enough moisture lingered for thunderstorms to produce flash flooding just south of the Mogollon Rim in Gila County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Enough moisture lingered for thunderstorms to produce flash flooding just south of the Mogollon Rim in Gila County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 19, 2:54 PM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 19, 2:54 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
254 PM MST Tue Jul 19 2022
.SYNOPSIS...Hot afternoon temperatures will continue with both
Thursday and Friday expected to be exceptionally warm. There will
be a slight decrease in shower and thunderstorm chances for most
of northern Arizona the next few days before a more active
monsoon period returns over the weekend.
&&
.DISCUSSION...Warm temperatures are widespread across Arizona this
afternoon with brief periods of relief from rainfall. Showers and
storms have developed mainly over high terrain this afternoon
with some isolated to scattered storms in western Yavapai and
Coconino Counties. Storm motion is nearly stationary along the
Mogollon Rim while cells to the west in Yavapai and Coconino
County are tracking to the north-northeast. These ordinary
thunderstorms are causing typical hazards such as gusty winds and
lightning. However, depending on the location of the storm, flash
flooding remains a threat. This is especially true near recent
burn scars and slot canyons. By the early evening hours, the
majority of the convection is expected to have dissipated with
mostly quiet conditions and light winds overnight.
Wednesday through Friday...Rising temperatures are forecast as
the ridge slowly pushes westward, becoming centered over northern
Arizona by Wednesday. With high pressure directly over us, the
chance for precipitation will decrease with moderate monsoon
moisture lingering along and south of the Mogollon Rim. This will
allow for isolated to scattered showers and storms to remain
possible for portions of southern Yavapai, Gila, Navajo, and
Apache Counties. The eastern Rim and White Mountains will be the
most likely location for scattered thunderstorms the next several
days. Of course, any thunderstorm has the potential to produce
adverse conditions including lightning, gusty winds, and heavy
rainfall that could lead to localized flash flooding. With the
reduction in precipitation chances and the building of the
anticyclone overhead, confidence has increased in temperatures
being seasonally hot. An Excessive Heat Warning remains in place
through Friday evening for the Grand Canyon, Marble Canyon, and
Glen Canyon below 4,500 feet. Additionally, an Excessive Heat
Watch has been issued for the lower elevations of Yavapai County
for Thursday and Friday. While the aforementioned areas will have
the warmest temperatures, widespread heat across northern Arizona
is expected in the afternoon with temperatures generally 5 to 10
degrees above normal for July by the end of the week.
Saturday through Tuesday...By the weekend, the high pressure
center will change position once again with models indicating a
relocation to the Four-Corners by Saturday. The ridge will become
more elongated across the southern portion of the United States.
This will allow for a more southerly flow, bringing another surge
of moisture northward from the Gulf of California. As moisture
increases north of the Mogollon Rim, the lull in the monsoon will
be replaced by widespread convection across northern Arizona. Afternoon
high temperatures will drop to seasonal averages by the weekend
and eventually will be below normal by the start of next week. The
forecast calls for gradually expansion of precipitation through
the weekend and into the beginning of next week as moisture
becomes entrenched across the region. While confidence decreases
with lead time, models indicate we are in-store for a monsoon
burst period continuing into the beginning of next week.
&&
.AVIATION...For the 00Z TAF package...VFR conditions and light winds
predominantly out of the west overnight, becoming moderately breezy
tomorrow afternoon. ISO to SCT SHRA/TSRA through 02Z today. The
best chances for afternoon storms Wednesday will be along and
south of a KSOW-KSJN line. Expect gusty and erratic winds near
thunderstorms. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Hot temperatures, westerly winds, and drier
conditions continue. Scattered showers and storms possible Wednesday
and Thursday along the eastern Mogollon Rim and White Mountains. A
few isolated storms cannot be ruled out for the rest of northern
Arizona.
Friday through Sunday...Hot temperatures continue Friday before
increasing moisture Saturday leads to scattered to widespread
thunderstorms over the weekend.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Watch from
Thursday morning through Friday evening FOR AZZ037.
Excessive Heat Warning until 8 PM MST Friday FOR AZZ005-006.
&&
PUBLIC...JM
AVIATION...JM
FIRE WEATHER...JM
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 19, 4:21 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
421 PM MST Tue Jul 19 2022
AZZ016-018-192345-
Northern Gila County-Eastern Mogollon Rim-
421 PM MST Tue Jul 19 2022
...A strong thunderstorm will impact portions of Gila and Coconino
Counties just east of Tonto Village through 445 PM MST...
At 419 PM MST, Doppler radar was tracking a strong thunderstorm over
Hunter Creek, or 11 miles west of Forest Lakes. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Haigler Creek, Christopher Creek, Tonto Village, Kohls Ranch,
Spillway Campground, Ponderosa Campground, Sharp Creek Campground,
Forest Road 195 Campground, Mogollon Campground, Forest Road 9350
Campground, Rim Campground, Christopher Creek Campground, Alderwood
Campground, Woods Canyon Lake Campground and Sinkhole Campground.
This includes State Route 260 between mile markers 265 and 283.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3438 11114 3442 11096 3421 11080 3414 11112
TIME...MOT...LOC 2319Z 344DEG 4KT 3430 11101
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JJFlash Flood, Gila
- When
- July 19, 5:00 PM MST to 7:00 PM MST
- Where
- Gila County, 15.37 mi N of Fulton to 15.46 mi N of Fulton
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.320, -111.010
Christopher Creek Rose at least a foot. Local roads were flooded and closed.
Flash Flood, Gila
- When
- July 19, 7:40 PM MST to 9:00 PM MST
- Where
- Gila County, 2.7 mi WNW of (0e4)payson Arpt to 1.69 mi WNW of (0e4)payson Arpt
- Cause
- Heavy Rain / Burn Area
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.270, -111.390
A flash flood wave on Ellison Creek near the cascades was 2 feet deep and 10-15 feet wider than normal flow was reported at 730 PM. The flood wave (2-3 feet deep) reached the confluence with the East Verde River by 740 PM.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 19 to 23, 202281 deaths · 35 events
- Excessive Heat in Oklahoma, July 19 to 21, 202229 injured · 25 events
- Lightning Strikes in Florida, July 19, 20221 death · 1 injured · 2 events
- Rip Current in New York, July 19, 20221 death · 1 event
- Hail and Damaging Winds in Georgia, July 19 to 21, 20221 injured · $124,000 · 1 in hail · 26 events
- Damaging Winds in Arizona, July 19, 2022$500,000 · 70 kt wind · 3 events
- Drought in Oklahoma, July 19 to 31, 202225 events
- Excessive Heat in Texas, July 19 to 20, 202221 events
- Damaging Winds in New York, July 19, 2022$19,000 · 55 kt wind · 4 events
- Excessive Heat in Louisiana, July 19 to 20, 202217 events
- Drought in Texas, July 19 to 31, 202214 events
- Heat in Texas, July 19 to 21, 202213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1046796, 1046797.